Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 9, 2024, 1:43 AM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2024, 1:43 AM CDT (06:43 UTC)
- Expired
- Jun 9, 2024, 8:47 AM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:00 AM CDT | RAIN 3.75 | 2 S Beto Junction, KS | Cocorahs station KS-CF-3 Waverly 5.1 WSW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1985 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 4.8
The text
As transmitted.
968
WGUS53 KTOP 090643
FFWTOP
KSC003-031-059-091045-
/O.NEW.KTOP.FF.W.0009.240609T0643Z-240609T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
143 AM CDT Sun Jun 9 2024
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Anderson County in east central Kansas...
Northeastern Coffey County in east central Kansas...
Southwestern Franklin County in east central Kansas...
* Until 545 AM CDT.
* At 142 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts up to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Garnett, Waverly, Richmond, Greeley, Harris and Beto Junction.
This includes Interstate 35 near mile marker 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3843 9573 3843 9569 3843 9558 3843 9555
3843 9551 3844 9551 3841 9507 3837 9507
3833 9507 3831 9506 3830 9506 3831 9551
3831 9573
FLASH FLOOD...RADAR INDICATED
$$
532 follow-up statements
729
WGUS53 KTOP 091030
FFWTOP
KSC003-031-059-091400-
/O.EXT.KTOP.FF.W.0009.000000T0000Z-240609T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
530 AM CDT Sun Jun 9 2024
The National Weather Service in Topeka has extended the
* Flash Flood Warning for...
Northwestern Anderson County in east central Kansas...
Northeastern Coffey County in east central Kansas...
Southwestern Franklin County in east central Kansas...
* Until 900 AM CDT.
* At 526 AM CDT, local law enforcement reported flooding from
thunderstorms that had produced heavy rain across the warned area.
Between 1.5 and 4 inches of rain have fallen. Additional rainfall
amounts up to 1 inch are possible in the warned area. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Garnett, Waverly, Richmond, Greeley, Harris and Beto Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3843 9573 3843 9569 3843 9558 3843 9555
3843 9551 3844 9551 3841 9507 3837 9507
3833 9507 3831 9506 3830 9506 3831 9551
3831 9573
FLASH FLOOD...OBSERVED
$$
53500
WGUS73 KTOP 091347 RRA
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
847 AM CDT Sun Jun 9 2024
KSC003-031-059-091357-
/O.CAN.KTOP.FF.W.0009.000000T0000Z-240609T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Coffey KS-Franklin KS-
847 AM CDT Sun Jun 9 2024
...FLASH FLOOD WARNING FOR NORTHWESTERN ANDERSON, NORTHEASTERN
COFFEY AND SOUTHWESTERN FRANKLIN COUNTIES HAS BEEN REPLACED WITH A
FLOOD WARNING...
&&
LAT...LON 3843 9573 3843 9569 3843 9558 3843 9555
3843 9551 3844 9551 3841 9507 3837 9507
3833 9507 3831 9506 3830 9506 3831 9551
3831 9573
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 12:35 AM CDT, 1 hour 8 minutes earlier. Its key messages:
- Isolated storm chances (20%) in far east-central KS this afternoon with heavier rain and storms later this evening and overnight.
- Locally heavy rainfall will be possible tonight, mainly south of I- 70 with a few storms strong to severe. Damaging winds will be the main concern, but hail up to an inch in diameter will also be possible.
- Drier and warm over the next week with small chances for precipitation Tuesday and again late in the week.
Area forecast discussion, Jun 9, 12:35 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1235 AM CDT Sun Jun 9 2024 .KEY MESSAGES... - Isolated storm chances (20%) in far east-central KS this afternoon with heavier rain and storms later this evening and overnight. - Locally heavy rainfall will be possible tonight, mainly south of I- 70 with a few storms strong to severe. Damaging winds will be the main concern, but hail up to an inch in diameter will also be possible. - Drier and warm over the next week with small chances for precipitation Tuesday and again late in the week. && .DISCUSSION... Issued at 223 PM CDT Sat Jun 8 2024 A cooler but more humid afternoon is underway today as temperatures have crept into the 80s areas wide; low 80s in northern KS and upper 80s in the southern portion of the warning area. This gradient can be attributed to a slow, southward-moving surface boundary that has finally progressed its way south of I-70. This boundary will continue to slide south as an associated surface low tracks south of the area. Zooming out, an upper level disturbance entering the Rockies will become the focal point for convective initation this afternoon across the lee of the Rockies. With low-level moisture pooled up along the aforementioned frontal boundary from Missouri through Colorado, convective initiation along the boundary will also be possible as afternoon heating has resulted in MUCAPE values approaching 4000 J/kg in far southeastern Kansas. Deep shear will also be present across the plains as a 45-50 knot 500 mb jet traverses over Kansas. If convergence along the south-moving boundary can overcome residual MLCIN, a strong to severe storm could develop quickly with a damaging wind and hail threat being the main hazards. For our warning area, areas that have the best chance (20%) of seeing an isolated storm develop would be in far east- central Kansas over the next few hours before the main surface boundary exits into far southeast Kansas. By this evening, congealed convection across western Kansas will track east/southeast towards the area increasing PoPs again for areas mainly along and south of I-70. Current thinking and latest guidance continues to track the strongest and highest QPF south of our area, following the higher theta-e and instability gradients draped from west-central KS to southeast KS. Elevated convection should begin to move in around midnight and track due east into the early morning hours of Sunday. With low-level moisture not anticipated to move quickly and starting to pool in southeastern Kansas, PWs overnight jump between 1.5-2.25 inches for areas south of I-70. While a strong to severe storm capable of a damaging wind gust or 1 inch hail cannot be ruled out overnight, the main concern may point to localized heavy rainfall. This will especially become true with training of thunderstorms where areas could quickly pick up several inches of rain. Precipitation moves out of the area by Sunday morning with clouds scattering out through the day. Surface ridging builds in from the north, keeping the area dry with temperatures generally in the upper 70s and low 80s. The upcoming week will see drier and warmer weather, especially by Thursday where highs could approach the mid to upper 90s. A few small chances for rain move across the Plains Tuesday and Thursday/Friday with Tuesday being the best chance for rain (30%). && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1231 AM CDT Sun Jun 9 2024 The main challenge in the short-term is how far north thunderstorms will get and whether those will impact terminals overnight. Have included a TEMPO at KFOE and KMHK for the most likely timeframe for thunderstorm impacts. Radar trends will be monitored and amendments will be made if necessary. Otherwise, VFR is expected with easterly winds around 10 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Griesemer AVIATION...Teefey
Hazardous weather outlook, Jun 8, 2:23 PM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 223 PM CDT Sat Jun 8 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-091930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 223 PM CDT Sat Jun 8 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms with the potential to produce heavy rainfall will be possible generally south of interstate 70 tonight, which could lead to low land flooding and flash flooding. A few of the storms could also be severe with damaging wind gusts and hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jun 9, 12:13 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
1213 AM CDT Sun Jun 9 2024
KSZ054-055-058-090600-
Coffey-Lyon-Osage-
1213 AM CDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OSAGE...NORTHERN COFFEY
AND CENTRAL LYON COUNTIES THROUGH 100 AM CDT...
At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Americus, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor damage to vegetation is possible.
Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Americus, Waverly, Quenemo,
Melvern, Neosho Rapids, Reading, Admire, Olivet, Bushong, Beto
Junction, Pomona Lake, and Melvern Lake.
This includes the following highways...
Interstate 35 between mile markers 128 and 167.
Kansas Turnpike between mile markers 122 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3864 9635 3867 9551 3837 9552 3835 9636
TIME...MOT...LOC 0513Z 265DEG 22KT 3851 9616
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 9, 1:07 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
107 AM CDT Sun Jun 9 2024
KSZ056-059-090630-
Franklin-Anderson-
107 AM CDT Sun Jun 9 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 130 AM CDT...
At 106 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles northwest of Garnett, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Garnett, Richmond, Greeley, and Lane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 9507 3824 9508 3824 9539 3846 9536
3848 9507 3826 9506
TIME...MOT...LOC 0606Z 273DEG 13KT 3834 9531
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 9, 1:35 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
135 AM CDT Sun Jun 9 2024
KSZ056-059-090715-
Franklin-Anderson-
135 AM CDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 215 AM CDT...
At 135 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garnett, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Garnett, Richmond, and Greeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 9507 3823 9508 3824 9530 3841 9529
3841 9507 3826 9506
TIME...MOT...LOC 0635Z 271DEG 14KT 3834 9525
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:13 AM CDT | Special Weather Statement | TOP | Lyon, Osage | 47 min |
| Jun 9, 1:07 AM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| Jun 9, 1:15 AM CDT | Flash Flood Warning | TOP | Lyon | 5 hr |
| Jun 9, 1:35 AM CDT | Special Weather Statement | TOP | Anderson | 40 min |
| Jun 9, 4:04 AM CDT | Flash Flood Warning | TOP | Anderson | 5 hr |
| Jun 9, 4:10 AM CDT | River Flood Warning | TOP | Anderson | 28 hr |
| Jun 9, 5:56 AM CDT | River Flood Warning | TOP | Franklin, Osage | 22 hr |
| Jun 9, 5:58 AM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| Jun 9, 8:06 AM CDT | River Flood Warning | TOP | Franklin | 49 hr |
| Jun 9, 8:28 AM CDT | River Flood Warning | TOP | Lyon | 71 hr |
| Jun 9, 8:28 AM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Jun 9, 8:47 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin | 4 hr |
| Jun 9, 8:47 AM CDT | Areal Flood Warning | TOP | Anderson | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.